Cholestatic jaundice is observed infrequently, usually during the first few weeks of treatment. This is thought to be a hypersensitivity reaction and is usually mild and self-limited. Cutaneous allergic reactions are occasionally reported. Both types of problems normally disappear upon changing to an antipsychotic from a different chemical class. Photosensitivity usually manifests as an acute hypersensitivity reaction to sun with sunburn or rash, but the condition is generally mild and does not require dosage adjustment.
Opacities of the cornea and lens due to deposition of fine particulate matter are a common complication of chlorpromazine therapy but regress after drug withdrawal. The most serious ocular complication is pigmentary retinopathy associated with high-dose thioridazine administration; it is an irreversible condition leading to decreased visual acuity and possibly blindness.
Agranulocytosis is a potentially catastrophic idiosyncratic reaction that usually appears within the first 3 months of therapy. Although the incidence is extremely low (except for clozapine), mortality is high. Thus, any fever, sore throat, or cellulitis is an indication for discontinuing the antipsychotic and immediately conducting white blood cell and differential counts.
Contraindications for antipsychotic therapy are few; they may include Parkinson's disease, hepatic failure, hypotension, bone marrow depression, or use of CNS depressants. Overdoses of antipsychotics are rarely fatal, except for thioridazine, which is associated with major ventricular arrhythmias, cardiac conduction block, and sudden death. For other agents gastric lavage should be attempted even if several hours have elapsed since the drug was taken, because gastrointestinal motility is decreased and the tablets may still be in the stomach. Moreover, activated charcoal effectively binds most of these drugs and can be followed by a saline cathartic. The hypotension often responds to fluid replacement or pressor agents such as norepi-nephrine.
Was this article helpful?